Texas, 2017High Wind in Texas, January 21, 2017
January 21, 2017 · NWS EPZ · 3 events in 3 counties and zones
An upper level trough moved across the Southern Rockies with a 130 knot jet moving right over the US/Mexico border area. This system brought very strong winds up to|69 mph to the El Paso Airport.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved across the Southern Rockies with a 130 knot jet moving right over the US/Mexico border area. This system brought very strong winds up to|69 mph to the El Paso Airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 21, 5:01 AM MST, 7 hours 59 minutes earlier.
Area forecast discussion, Jan 21, 5:01 AM MST, 7 hours 59 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
501 AM MST Sat Jan 21 2017
.SYNOPSIS...
A winter storm was moving into the area this morning. For today we
will see off and on snow showers in the mountains and rain showers
in the lowlands. Winds will be very strong this afternoon and may
lead to some isolated property damage and power outages. For
Sunday and Monday we will be calmer, drier and warmer. On Tuesday
we will see a slight chance for light mountains snow showers and
breezy to windy conditions in the lowlands. The end of next week
will be dry but cool.
&&
.DISCUSSION...
Snow and rain is already falling across the area this morning. An
upper level short wave was moving across Arizona this morning and
it was generating wide spread rain and snow showers out ahead of
the system. Our precipitation chances will continue this morning
with probably our best chances for precip between 15Z and 18Z.
Winter weather highlights look good to go so no changes there. In
the afternoon as the precipitation begins to slow our surface
winds will really get cranking. We will see winds this afternoon
of 40 mph with gusts to 60 mph. Cool season winds like these will
lead to power outages, numerous tree falls and possible
18-wheelers blown off the road and isolated property damage. The
winds and any remaining precipitation will diminish by early
Sunday morning.
For the rest of Sunday and into Monday we will see calmer,drier
and warmer conditions. Then on Tuesday the next in a series of
upper level short waves will move across the region. Right now
the short wave looks weaker than today's and will have less
moisture to work with so we will only see a slight chance for
mountains snows and lowland rain (west of the Rio Grande). We will
be breezy to windy conditions Tuesday afternoon, but again
nothing like what we will see this afternoon. The short wave will
open the door to cooler air. For the rest of next week we will see
a couple more short waves move across the area, but they will be
weak and have no moisture to work with so they will just reinforce
the cool air that is already in place.
&&
.AVIATION...Valid 21/12Z-22/12z
Lots of weather to be aware of today. Early in the day we will
have low ceilings and low visibilities as areas of lowland rain
and mountains snow showers continue off and on during the day.
Ceilings and visibilities will range from low end VFR to MVFR, but
we could see some IFR and even isolated LIFR conditions.
Visibilities and ceilings will slowly improve this afternoon but,
winds will be on the increase, so that by the afternoon we will
have very strong winds. Winds of 28040G50KT will be possible late
this afternoon into the evening. Cool season strong wind events
often lead to property damage so airports and pilots need to make
sure planes and other items are properly secured. The winds and
precipitation will diminish during the early morning ours on
Sunday.
&&
.FIRE WEATHER...
Busy weather for the next 24 hours. An approaching upper level
storm system will bring lots of snow to the mountains and lots of
rain to the lowlands. The precipitation will begin to wind down by
the afternoon, but then very strong winds will move across the
area. Sustained winds of 40 mph with gusts to 60 mph will be
possible this afternoon and evening. The winds and precipitation
should diminish by early Sunday evening. We will be dry, calmer
and warmer for Sunday and Monday, but then on Tuesday another
upper level storm system will bring some light snow to area
mountains and breezy to windy conditions to the lowlands. The end
of next week looks dry and cool. Min RH's will stay above 30% for
at least the next 7 days.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 51 37 55 38 / 70 20 0 0
Sierra Blanca 49 34 53 35 / 60 20 0 0
Las Cruces 49 32 52 34 / 60 20 0 0
Alamogordo 48 30 51 35 / 60 20 0 0
Cloudcroft 29 21 39 28 / 90 30 0 0
Truth or Consequences 48 30 49 32 / 40 20 0 0
Silver City 36 25 43 29 / 80 30 0 20
Deming 47 31 52 32 / 70 20 0 0
Lordsburg 46 31 50 33 / 60 20 0 0
West El Paso Metro 50 38 55 38 / 70 20 0 0
Dell City 51 31 56 31 / 60 20 0 0
Fort Hancock 53 35 57 36 / 60 20 0 0
Loma Linda 45 34 49 36 / 70 20 0 0
Fabens 52 35 55 34 / 70 20 0 0
Santa Teresa 49 36 54 35 / 70 20 0 0
White Sands HQ 49 34 53 37 / 60 20 0 0
Jornada Range 49 29 52 33 / 50 20 0 0
Hatch 49 31 52 33 / 50 20 0 0
Columbus 50 35 54 34 / 60 20 0 0
Orogrande 50 33 53 36 / 60 20 0 0
Mayhill 41 27 48 31 / 70 30 0 0
Mescalero 38 23 44 30 / 80 30 0 0
Timberon 38 25 44 29 / 80 30 0 0
Winston 40 22 48 27 / 60 20 0 0
Hillsboro 45 27 50 31 / 60 20 0 10
Spaceport 49 30 50 32 / 40 20 0 0
Lake Roberts 37 18 43 22 / 80 30 0 20
Hurley 41 26 45 29 / 70 30 0 10
Cliff 44 23 49 28 / 70 30 0 20
Mule Creek 41 22 46 27 / 70 30 0 20
Faywood 43 27 48 31 / 70 30 0 10
Animas 49 31 54 33 / 60 20 0 0
Hachita 48 31 53 31 / 60 20 0 0
Antelope Wells 48 31 56 34 / 70 20 0 0
Cloverdale 45 32 51 36 / 80 20 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 11 AM this morning to 5 AM MST Sunday for
NMZ404>407-410-411-413-417.
Wind Advisory from 11 AM this morning to 5 AM MST Sunday for
NMZ409-412.
Winter Storm Warning until 5 AM MST Sunday for NMZ414-415.
Winter Weather Advisory until 5 AM MST Sunday for NMZ416.
Winter Weather Advisory until 11 PM MST this evening for NMZ401-
403-408.
Winter Storm Warning until 11 PM MST this evening for NMZ402.
TX...High Wind Warning from 11 AM this morning to 5 AM MST Sunday for
TXZ418>424.
&&
15/15Hazardous weather outlook, Jan 21, 6:53 AM MST, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
653 AM MST SAT JAN 21 2017
NMZ404>407-409>413-417-TXZ418>424-221400-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
653 AM MST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS RAIN SHOWERS WILL SLOW AS WE HEAD INTO THE
AFTERNOON. VERY STRONG WINDS WILL CREATE HAZARDOUS DRIVING
CONDITIONS. THE 40 MPH WINDS COULD BLOW A HIGH PROFILE VEHICLE OFF
THE ROAD. THE WINDS COULD ALSO LEAD TO POWER OUTAGES AND KNOCK
DOWN SEVERAL TREES, ESPECIALLY IN AREA MOUNTAINS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
NMZ401>403-408-414>416-221400-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
EASTERN BLACK RANGE FOOTHILLS-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
653 AM MST SAT JAN 21 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY SNOW WILL CONTINUE THIS MORNING BEFORE SLOWING
DOWN IN THE AFTERNOON. AS THE SNOW SLOWS THE WINDS WILL REALLY
START BLOWING. STRONG WINDS OF 30 TO 40 MPH WILL BE POSSIBLE THIS
AFTERNOON. THESE WINDS WILL COMBINE WITH THE FALLEN SNOW TO CREATE
NEAR BLIZZARD CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jan 21, 9:25 AM MST, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EL PASO TX
925 AM MST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW SILVER CITY 32.79N 108.27W
01/21/2017 M2.0 INCH GRANT NM COCORAHS
24 HOUR SNOWFALL. ELEV 5997 FT COCORAHS
0700 AM SNOW 9 ENE HANOVER 32.82N 108.00W
01/21/2017 M5.5 INCH GRANT NM COCORAHS
24 HOUR SNOWFALL. ELEV 6463 FT COCORAHS
0700 AM SNOW 3 NNW SILVER CITY 32.82N 108.28W
01/21/2017 M3.6 INCH GRANT NM COCORAHS
24 HOUR SNOWFALL. ELEV 6184 FT COCORAHS
0700 AM SNOW 1 WSW SILVER CITY 32.78N 108.29W
01/21/2017 M3.5 INCH GRANT NM COCORAHS
24 HOUR SNOWFALL. ELEV 6072 FT COCORAHS
0700 AM SNOW 5 NE SILVER CITY 32.84N 108.20W
01/21/2017 M6.2 INCH GRANT NM COCORAHS
24 HOUR SNOWFALL. ELEV 6591 FT COCORAHS
0700 AM SNOW CLOUDCROFT 32.95N 105.73W
01/21/2017 M6.5 INCH OTERO NM COCORAHS
24 HOUR SNOWFALL. ELEV 8881 FT COCORAHS
0700 AM SNOW 2 S CLOUDCROFT 32.92N 105.75W
01/21/2017 M5.8 INCH OTERO NM COCORAHS
24 HOUR SNOWFALL. ELEV 8723 FT COCORAHS
0919 AM SNOW LOOKOUT MOUNTAIN 33.36N 107.83W
01/21/2017 M8.0 INCH SIERRA NM MESONET
24 HOUR SNOWFALL.
0921 AM SNOW MCKNIGHT CABIN 33.01N 107.87W
01/21/2017 M9.0 INCH GRANT NM MESONET
24 HOUR SNOWFALL.
0922 AM SNOW SIGNAL PEAK 32.92N 108.15W
01/21/2017 M10.0 INCH GRANT NM MESONET
24 HOUR SNOWFALL.
&&
EVENT NUMBER EPZ1700016 EPZ1700017 EPZ1700018 EPZ1700019 EPZ1700020
EPZ1700021 EPZ1700022 EPZ1700013 EPZ1700014 EPZ1700015
GRZYWACZLocal storm report, Jan 21, 9:32 AM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
932 AM MST SAT JAN 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM SNOW PINOS ALTOS 32.87N 108.22W
01/21/2017 M8.0 INCH GRANT NM TRAINED SPOTTER
&&
EVENT NUMBER EPZ1700023
LANEYHigh Wind, Southern Hudspeth Highlands
- When
- January 21, 1:00 PM MST to 6:00 PM MST
- Where
- Southern Hudspeth Highlands forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
A peak gust of 64 mph was reported 1 mile south-southeast of Sierra Blanca.
High Wind, Eastern/Central El Paso County
- When
- January 21, 2:00 PM MST to 10:00 PM MST
- Where
- Eastern/Central El Paso County forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
The ASOS at the El Paso Airport recorded a peak gust of 69 mph. Other strong gusts included 68 mph 13 miles north-northeast of El Paso, 64 mph at the house of an NWS employee near Cohen Stadium, 60 mph 3 miles east of El Paso, and 59 mph 13 miles north-northeast of El Paso.
High Wind, Salt Basin
- When
- January 21, 2:00 PM MST to 6:00 PM MST
- Where
- Salt Basin forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 31.456, -105.386 (the zone’s center; the record gives no point)
A peak gust of 60 mph was recorded about 1 mile north of Dell City.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Georgia, January 21 to 23, 201716 deaths · 137 injured · $314 million · EF3 · 62 events
- Tornadoes and Flash Flooding in Mississippi, January 21, 20174 deaths · 57 injured · $11 million · EF3 · 40 events
- Tornadoes and Hail in Louisiana, January 21, 20173 injured · $1.8 million · EF2 · 35 events
- Tornadoes and Damaging Winds in Georgia, January 21 to 22, 2017$1.9 million · EF2 · 51 events
- Tornado and Hail in Alabama, January 21 to 22, 20174 injured · $1.2 million · EF2 · 22 events
- Tornadoes and Hail in Texas, January 21, 20171 injured · $2.1 million · EF2 · 8 events
- High Surf in Hawaii, January 21 to 24, 20171 death · 7 events
- Flash Flood and High Wind in Hawaii, January 21 to 22, 20171 death · 73 kt wind · 7 events
- Tornado and Hail in Mississippi, January 21 to 22, 20171 injured · $160,000 · EF2 · 4 events
- High Surf in California, January 21, 20171 death · 1 event
- Tornado and Hail in Florida, January 21 to 22, 2017$41,000 · EF1 · 60 events
- Tornadoes in South Carolina, January 21, 20171 injured · EF2 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676454, 676453, 676455.